Immune checkpoint inhibitor-associated hepatotoxicity and ileitis: a diagnostic challenge in a patient on long-term nivolumab therapy

Read full text
Authors: Farah Shahzad, Muhammad Asif Shahzad, Maryam Tariq, Mushayyada Fatima, Pawan Kumar Thada, Muhammad Uzair Khan Niazi, Abdul Wahab, Usman Shahzad
Cited by: 1
References: 9

Abstract

Introduction: Immune checkpoint inhibitors (ICIs) improve cancer outcomes but may cause immune-related adverse events (irAEs). Nivolumab, an anti-PD-1 agent, is associated with hepatotoxicity and gastrointestinal toxicity. Case Presentation: A 33-year-old American male with anaplastic large cell lymphoma of the lung, maintained on nivolumab monotherapy for five years, presented in late 2024 with fever (102.8°F), tachycardia (130 bpm), fatigue, nausea, vomiting, and abdominal discomfort. Laboratory tests revealed mild transaminitis; infectious workup was negative. CT imaging showed mild hepatic steatosis, distal ileitis, and mesenteric lymphadenopathy. Suspected nivolumab toxicity led to permanent discontinuation of therapy and initiation of high-dose corticosteroids, resulting in rapid improvement. He was discharged on day four with a steroid taper and TMP-SMX prophylaxis but was lost to follow-up. Conclusion: This case emphasizes the potential for delayed nivolumab-induced hepatotoxicity and ileitis, underscoring the importance of early recognition and prompt management of late-onset irAEs.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers CAR-T cell therapy research Colorectal and Anal Carcinomas

Publication details

Journal / source
Oxford Medical Case Reports
Publisher
Oxford University Press (OUP)
Volume
2026
Issue
5
Pages
omag053–omag053
Publication date
16 March 2026
Language
EN